Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 303, NWS Memphis, TN

August 24, 2004Lafayette County, Yalobusha County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Aug 24, 2004, 8:57 PM CDT for Lafayette County, Yalobusha County, Mississippi. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2004, 8:57 PM CDT (01:57 UTC)
Expired
Aug 24, 2004, 9:30 PM CDT
In force
33 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Lafayette County, MS, Yalobusha County, MS

The radar

The Columbus AFB radar (KGWX), 128 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1634 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1634 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 250157
SVRMEM
MSC071-161-250230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
857 PM CDT TUE AUG 24 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI
  YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 930 PM CDT

* AT 857 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES NORTHWEST OF WATER VALLEY...MOVING EAST AT 10
  MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 930 PM CDT INCLUDE...
  WATER VALLEY...
  SPRINGDALE...TAYLOR...

.QUARTER SIZE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE
PATH OF THIS STORM...MOVE TO A STURDY SHELTER

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3425 8976 3412 8984 3408 8951 3430 8949

$$

SWC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:35 PM CDT, 6 hours 22 minutes earlier.

Area forecast discussion, Aug 24, 2:35 PM CDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
235 PM CDT TUE AUG 24 2004

.DISCUSSION...

SHORTWAVE ALONG THE MS VALLEY MOVING THRU THE REGION THIS AFTN. A
WEAKENING 250 MB SPEED MAX ALSO LIFTING THRU THE AREA. THESE
FEATURES COMBINED WITH AFTN HEATING RESULTING IN SCT TSTMS ACRS THE
MID SOUTH. THE MAIN FORECAST PROBLEM THIS EVENING IS THE STRONG
OUTFLOW BOUNDARY PUSHING SOUTH ACRS MO. DIFFICULT TO ASCERTAIN JUST
HOW FAR SOUTH THIS WL PUSH. IF IT DOES PUSH INTO NE AR AND THE MO
BOOTHEEL THE ENVIRONMENT IS RIPE FOR DEVELOPMENT WITH SFC DEWPOINTS
IN THE MID 70S AND CAPES OF 3000 + J/KG. WL BUMP POPS ACRS NE AR AND
MO BOOTHEEL TO 50 PERCENT FOR THIS EVENING. ELSW WL GO WITH 30/40
PERCENT UNTIL MIDNIGHT. EXPECT THUNDERSTORMS TO SLOWLY DIE WITH LOSS
OF HEATING.

UPPER RIDGE A LITTLE STRONGER ON WED. WITH NO VISIBLE TRIGGERS WL
HAVE TO RELY ON AFTN HEATING FOR SCT THUNDERSTORMS. SHOULD BE DRY IN
THE MORNING. EXPECT MORE SUNSHINE TOMORROW WITH LOWER 1000-500 MB
MEAN RH VALUES. SHORTWAVE MOVES INTO THE MID SOUTH WED NIGHT SO WL
INCLUDE A POP FOR THE ENTIRE NIGHT. ON THU AND FRI THE SHORTWAVE
ROTATES UNDERNEATH THE DEVELOPING UPPER RIDGE ACRS THE REGION. THIS
FEATURES MAY PROVIDES SOME FOCUS FOR CONVECTIVE ACTIVITY THU AND
FRI...MAINLY ACRS SE SXNS...SO HAVE GONE A LITTLE HIER ON POPS
THERE. TEMPS SHOULD BE LITTLE WARMER...LOW 90S...BY FRI WITH UPPER
RIDGE ACRS THE AREA.

EXTENDED PATTERN NOT QUITE AS AMPLIFIED ON LATEST MODEL RUNS. AS A
RESULT FRONT MOVES THRU THE AREA VERY SLOWLY LATER THIS WEEKEND AND
EARLY NEXT WEEK AND HAVE EXTENDED POPS INTO MON.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

SJM
Hazardous weather outlook, Aug 24, 3:20 AM CDT, 17 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
320 AM CDT TUE AUG 24 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-250900-
ALCORN MS-BENTON MS-CALHOUN MS-CARROLL TN-CHESTER TN-CHICKASAW MS-
CLAY AR-COAHOMA MS-CRAIGHEAD AR-CRITTENDEN AR-CROCKETT TN-CROSS AR-
DE SOTO MS-DECATUR TN-DUNKLIN MO-DYER TN-FAYETTE TN-GIBSON TN-
GREENE AR-HARDEMAN TN-HARDIN TN-HAYWOOD TN-HENDERSON TN-HENRY TN-
ITAWAMBA MS-LAFAYETTE MS-LAKE TN-LAUDERDALE TN-LAWRENCE AR-LEE MS-
LEE AR-MADISON TN-MARSHALL MS-MCNAIRY TN-MISSISSIPPI AR-MONROE MS-
OBION TN-PANOLA MS-PEMISCOT MO-PHILLIPS AR-POINSETT AR-PONTOTOC MS-
PRENTISS MS-QUITMAN MS-RANDOLPH AR-SHELBY TN-ST. FRANCIS AR-
TALLAHATCHIE MS-TATE MS-TIPPAH MS-TIPTON TN-TISHOMINGO MS-TUNICA MS-
UNION MS-WEAKLEY TN-YALOBUSHA MS-
320 AM CDT TUE AUG 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, Aug 24, 6:30 PM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
630 PM CDT TUE AUG 24 2004

MSZ007-250000-
TUNICA MS-
630 PM CDT TUE AUG 24 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...TUNICA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF TUNICA AT 630 PM
CDT...MOVING NORTHEAST AT 25 MPH.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED. HOWEVER...SMALL HAIL...DANGEROUS LIGHTNING AND VERY
HEAVY RAIN ARE EXPECTED WITH THIS STORM.

PEOPLE IN TUNICA COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Aug 24, 8:31 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
831 PM CDT TUE AUG 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             COURTLAND               34.24N 89.94W
08/24/2004  1.00 INCH        PANOLA             MS   LAW ENFORCEMENT

            REPORTED BY PANOLA COUNTY SHERIFFS OFFICE.

&&

RSW
Special weather statement, Aug 24, 8:47 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
847 PM CDT TUE AUG 24 2004

MSZ012-013-250215-
LAFAYETTE MS-PANOLA MS-
847 PM CDT TUE AUG 24 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAFAYETTE AND PANOLA
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF SPRINGDALE AT 846
PM CDT...MOVING EAST AT 10 MPH. HAIL IS LIKELY WITH THIS STORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN LAFAYETTE AND PANOLA COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

SWC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:57 PM CDTSevere Thunderstorm WarningMEGPanola33 min
Aug 24, 8:46 PM CDTSevere Thunderstorm WarningMEGBenton, Marshall29 min
Aug 25, 7:35 AM CDTFlash Flood WarningMEGTishomingo3 hr
Aug 25, 9:50 AM CDTFlash Flood WarningMEGPrentiss3 hr
Aug 25, 10:25 AM CDTFlash Flood WarningMEGTishomingo2 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.